A least squares procedure for the wave equation
Abstract: We develop and analyze a least squares procedure for approximating the homogeneous Dirichlet problem for the wave equation in a bounded domain in . This procedure is based on the pure implicit scheme for time differencing. Surprisingly, it is the normal derivative of u rather than u itself which must be included in the boundary functional. This normal derivative is an unknown quantity. We show that it may be set equal to zero while retaining the accuracy of the pure implicit scheme. The penalty is that one must use smoother trial functions to obtain this accuracy.
-  Shmuel Agmon, Lectures on elliptic boundary value problems, Prepared for publication by B. Frank Jones, Jr. with the assistance of George W. Batten, Jr. Van Nostrand Mathematical Studies, No. 2, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0178246
-  G. Birkhoff, M. H. Schultz, and R. S. Varga, Piecewise Hermite interpolation in one and two variables with applications to partial differential equations, Numer. Math. 11 (1968), 232–256. MR 0226817, https://doi.org/10.1007/BF02161845
-  J. H. Bramble and S. R. Hilbert, Estimation of linear functionals on Sobolev spaces with application to Fourier transforms and spline interpolation, SIAM J. Numer. Anal. 7 (1970), 112–124. MR 0263214, https://doi.org/10.1137/0707006
-  James H. Bramble and Vidar Thomée, Semidiscrete least-squares methods for a parabolic boundary value problem, Math. Comp. 26 (1972), 633–648. MR 0349038, https://doi.org/10.1090/S0025-5718-1972-0349038-4
-  Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
-  J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). MR 0247243
-  S. M. Serbin, Doctoral Dissertation, Department of Mathematics, Cornell University, Ithaca, N.Y., 1971.
-  R. S. Varga, Functional analysis and approximation theory in numerical analysis, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1971. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 3. MR 0310504
- S. Agmon, Lectures on Elliptic Boundary Value Problems, Van Nostrand Math. Studies, no. 2, Van Nostrand, New York, 1965. MR 31 #2504. MR 0178246 (31:2504)
- G. Birkhoff, M. Schultz & R. Varga, "Piecewise Hermite interpolation in one and two variables with applications to partial differential equations," Numer. Math., v. 11, 1968, pp. 232-256. MR 37 #2404, MR 0226817 (37:2404)
- J. H. Bramble & S. Hilbert, "Estimation of linear functionals on Sobolev spaces with application to Fourier transforms and spline interpolation," SIAM J. Numer. Anal., v. 7, 1970, pp. 112-124. MR 41 #7819. MR 0263214 (41:7819)
- J. H. Bramble & V. Thomée, "Semi-discrete least squares methods for a parabolic boundary value problem," Math. Comp. v. 26, 1972, pp. 633-648. MR 0349038 (50:1532)
- T. Kato, Perturbation Theory for Linear Operators, Die Grundlehren der math. Wissenschaften, Band 132, Springer-Verlag, New York, 1966. MR 34 #3324. MR 0203473 (34:3324)
- J. L. Lions & E. Magenes, Problèmes aux limites homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, no. 17, Dunod, Paris, 1968. MR 40 #512. MR 0247243 (40:512)
- S. M. Serbin, Doctoral Dissertation, Department of Mathematics, Cornell University, Ithaca, N.Y., 1971.
- R. S. Varga, Functional Analysis and Approximation Theory in Numerical Analysis, Regional Conference Series in Appl. Math., vol. 3, SIAM, Philadelphia, Pa., 1971. MR 0310504 (46:9602)
Retrieve articles in Mathematics of Computation with MSC: 65N05
Retrieve articles in all journals with MSC: 65N05